Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 222, NWS Pueblo, CO

August 17, 2007El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2007, 5:02 PM MDT for El Paso County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2007, 5:02 PM MDT (23:02 UTC)
Expired
Aug 17, 2007, 5:30 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7104 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 172302
SVRPUB
COC041-180000-
/O.NEW.KPUB.SV.W.0222.070817T2302Z-070818T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
502 PM MDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITY OF COLORADO SPRINGS...

* UNTIL 600 PM MDT...

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL COLORADO
  SPRINGS...AND WAS MOVING TOWARD THE EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL COLORADO SPRINGS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3894 10494 3884 10496 3879 10469 3900 10460

$$
3 follow-up statements
000 
WWUS55 KPUB 172316
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
514 PM MDT FRI AUG 17 2007

COC041-180000-
/O.CON.KPUB.SV.W.0222.000000T0000Z-070818T0000Z/
EL PASO CO-
514 PM MDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL EL PASO COUNTY...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
CENTRAL COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT 5 MPH.
ANOTHER STRONG STORM WAS LOCATED 5 MILES SOUTHWEST OF MONUMENT...AND
WAS MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTRAL COLORADO SPRINGS.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3909 10483 3886 10491 3880 10473 3901 10465

$$
000 
WWUS55 KPUB 172324
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
524 PM MDT FRI AUG 17 2007

COC041-180000-
/O.CON.KPUB.SV.W.0222.000000T0000Z-070818T0000Z/
EL PASO CO-
524 PM MDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...

AT 518 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR BLACK FOREST...OR 10 MILES NORTH OF COLORADO SPRINGS...
AND WAS MOVING TOWARD THE NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLACK FOREST.

LAT...LON 3912 10479 3896 10488 3889 10475 3912 10450

$$
000 
WWUS55 KPUB 172330
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
530 PM MDT FRI AUG 17 2007

COC041-172340-
/O.CAN.KPUB.SV.W.0222.000000T0000Z-070818T0000Z/
EL PASO CO-
530 PM MDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTH
CENTRAL EL PASO COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3912 10479 3896 10488 3889 10475 3912 10450

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:28 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 2:28 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT FRI AUG 17 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

...MAIN CONCERN IS LOCALLY HEAVY RAIN...

CURRENTLY OVER THE REGION...SIMILAR TO YDAY...LOTS OF LLVL MOISTURE
OVER THE REGION...WITH A BIT MORE MOISTURE THROUGHOUT THE COLUMN
NOTED ON 12Z PWAT CHART. STORMS HAVE ONCE AGAIN DEVELOPED OVER THE
HIGH TERRAIN AND ARE MOVING GENERALLY TO THE NE AT 10-15 MPH. WAT
VAP SHOWS MOISTURE STILL OVER REGION WITH DRIER AIR NOTED OVER S AZ
AND NM. MOISTURE FROM REMNANTS OF ERN OVER A GOOD PART OF W TX.

THIS AFTERNOON THROUGH TONIGHT...COMPUTER SIMULATIONS HAVING A
DIFFICULT TIME WITH FCSTING QPF OVER REGION. WITH ABUNDANT MOISTURE
BELIVE WE WILL ONCE AGAIN SEE SCTD SHOWERS AND STORMS...SOME WITH
LOCALLY HEAVY RAIN...OVER THE MTNS AND ADJ PLAINS. AS PREDICTED YDAY
BY GUIDANCE...FLOW HAS COME AROUND TO A MORE SW FLOW SO STORMS
SHOULD PUSH OUT A BIT MORE THAN YDAY. FOR THE PLAINS...BEST CHANCE
STORMS WILL GENERALLY BE N OF A LINE FROM KTAD NE TO W KIOWA COUNTY.
ONE OR TWO OF THESE STORMS MAY BE CAPABLE OF MARGINAL SVR HAIL...AS
HAS BEEN THE CASE THE LAST 2-3 DAYS.

TOMORROW...SOME LLVL MOISTURE FROM REMNANTS OF ERIN MAY GET ADVECTED
INTO AREA...BUT BELIEVE DEEP MOISTUE WILL STAY TO THE S AND E WHILE
THE LLVL CENTER TRACKS WEST ACROSS S NM. SOME OF THE DRIER AIR IN WAT
VAP IMGY SHOULD GET INTO THE STATE...ESPECIALLY W SXNS...SO THIS
SHOULD DECREASE THE COVG OF TSRA A BIT TOMRROW. SFC WINDS ON FAR
EASTERN PLAINS SHOULD BE PICKING UP FROM THE S AT 15 TO 25 MPH
DURING THE AFTERNOON TIME PERIOD. WESTERLY FLOW ALOFT...ESPECIALLY
AT JET LVL...WILL BE INCREASING BY TOMORROW AFTERNOON. A BIT MORE
DIVG ALOFT MAY ALLOW FOR A STRONGER STORM OR TWO BY LATE TOMORROW
AFTERNOON. /HODANISH

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

...WARMER AND DRIER THROUGH AT LEAST MIDWEEK...

.SATURDAY NIGHT...THE NAM AND GFS SUGGEST A WEAK DISTURBANCE
MOVING ACROSS THE AREA LATE IN THE EVENING. MAIN CHANGES TO THE
GRIDS WERE TO KEEP SOME ISOLATED POPS AFTER MIDNIGHT OVER THE
EASTERN PLAINS AND PORTIONS OF THE MOUNTAINS. WITH THE WESTERLY
FLOW ALOFT INCREASING...MODEL TRENDS OF KEEPING REMNANTS OF
TROPICAL STORM ERIN TO THE EAST OR SOUTHEAST OF THE REGION LOOKS
REASONABLE. ONLY DIRECT INFLUENCE FROM ERIN MAY BE SOME HIGH
CLOUDS.

SUNDAY THROUGH TUESDAY...THE WEST COAST TROUGH WILL MOVE ONSHORE
AND OVER THE NORTHERN ROCKIES. WEST TO SOUTHWEST FLOW ALOFT WILL
BRING WARMER AND DRIER AIR ALOFT INTO THE REGION. GFS HAS 700MB
TEMPERATURES IN EXCESS OF 20C ON TUESDAY. GRIDS ARE NOT QUITE THIS
WARM...BUT MAXIMUMS ON THE PLAINS ARE IN THE MID 90S TO AROUND 100
EACH DAY. LEE TROUGH ON THE PLAINS SHOULD DRY OUT THE LOWER
LEVELS...AND GRIDS HAVE VERY MODEST AFTERNOON AND EVENING POPS
EACH DAY.

.WEDNESDAY THROUGH FRIDAY...MODEL CONSENSUS IS TO HAVE THE JET
STREAM OVER THE NORTHERN ROCKIES...WITH GENERALLY WESTERLY TO
NORTHWESTERLY FLOW OVER THE REGION. THE VARIOUS MODELS AND
ENSEMBLES SUGGEST A WEAK SURFACE FRONT SOMEWHERE FROM SOUTHERN
COLORADO TO WYOMING. HOW FAR SOUTH THE FRONT GETS WILL DETERMINE
THE CHANCES FOR PRECIPITATION FROM THE EASTERN MOUNTAINS EASTWARD.
IN THE GRIDS TEMPERATURES SLIGHTLY COOLER EACH DAY WITH A SLIGHT
INCREASE IN POPS. IN THE MOUNTAINS THE RIDGE WILL BRING GENERALLY
WARM AND DRIER WEATHER...AND OPERATIONAL GFS HAS 20C AT 700MB ON
THURSDAY AND FRIDAY. -PGW--

&&

.AVIATION...THUNDERSTORMS THIS AFTERNOON AND EVENING AND LATE
TOMORROW AFTERNOON WL HAVE THE POTENTIAL TO PRODUCE SOME WIND GUSTS
AROUND 40 KTS AND BRIEF PERIODS OF HEAVY RAIN.  THE HEAVY RAIN MAY
REDUCE CIGS AND VSBY TO MVFR CONDITIONS. BEST CHANCE WILL BE
KCOS...THEN KALS AND THEN KPUB. ACTIVITY SHOULD END ACROSS KALS BY
EARLY EVENING...AND ACROSS KPUB AND KCOS BY MID TO LATE EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/06
Hazardous weather outlook, Aug 17, 6:37 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
637 AM MDT FRI AUG 17 2007

COZ058>089-093>099-181245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
637 AM MDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS OVER THE
SOUTHEAST PLAINS.  THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...WIND GUSTS AROUND
45 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER.  THERE COULD BE ONE
OR TWO STORMS THAT PRODUCE PENNY SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE FEWER IN NUMBER OVER THE WEEKEND AND THE FIRST
PART OF NEXT WEEK BUT WILL STILL BE CAPABLE OF PRODUCING HAZARDOUS
WEATHER CONDITIONS. THUNDERSTORMS WILL BE SCATTERED OVER
MOUNTAINS SATURDAY AFTERNOON AND EVENING AND ISOLATED OVER THE
LOWER ELEVATIONS THEN DECREASE TO ISOLATED ALL AREAS SUNDAY
THROUGH TUESDAY. LIGHTNING AND STRONG WIND GUSTS WILL BE THE MOST
COMMON THREAT ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
AND SMALL HAIL. THUNDERSTORM COVERAGE AND INTENSITY WILL INCREASE
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:00 PM MDTSevere Thunderstorm WarningPUBLas Animas36 min
Aug 16, 7:41 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo94 min
Aug 17, 4:32 PM MDTFlash Flood WarningPUBTeller3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.